West Virginia, 2013

Flood and Heavy Rain in West Virginia, August 13, 2013

August 13, 2013 · NWS PBZ · 3 events in 1 county or zone

Heavy downpours caused flooding across portions of southeastern Marion county in West Virginia early in the morning on August 13th. Several roads were closed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Heavy downpours caused flooding across portions of southeastern Marion county in West Virginia early in the morning on August 13th. Several roads were closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 13, 12:16 AM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 13, 12:16 AM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
116 AM EDT TUE AUG 13 2013

.SYNOPSIS...
A COLD FRONT WILL TRIGGER SHOWERS AND SCATTERED THUNDERSTORMS
TONIGHT AND EARLY TUESDAY. COOL AND DRY CONDITIONS CAN BE
EXPECTED FOR THE REMAINDER OF THE WEEK.

&&

.NEAR TERM /THROUGH TODAY/...
HAVE MADE SIGNIFICANT CHANGES TO POPS/WX DURING THE OVERNIGHT HOURS.
COLD FRONT REMAINS TO THE NORTH...WITH A LINE OF CONVECTION ALONG
THE SOUTHERN LAKE ERIE SHORELINE IN OHIO AND PENNSYLVANIA. A LARGE
DRY GAP STRETCHES ACROSS MOST OF OUR FORECAST AREA...WITH AN AREA OF
HEAVY RAIN AND SCATTERED THUNDERSTORMS REMAINING JUST TO THE SOUTH
OF THE MASON-DIXON LINE. RAIN IS BEGINNING TO TRAIN...WITH SEVERAL
FLASH FLOOD WARNINGS ISSUED ACROSS OHIO AND WEST VIRGINIA. WITH
FLOODING POTENTIALLY MAKING IT IN THE SOUTHERNMOST PORTION OF THE
FORECAST AREA...HAVE ISSUED A FLASH FLOOD WATCH ACROSS HALF A DOZEN
COUNTIES IN WEST VIRGINIA AND MARYLAND. HAVE ALSO SIGNIFICANTLY
INCREASED PRECIP AMOUNTS ACROSS THE SOUTHERN COUNTIES AS
WELL...INCLUDING A BLEND OF THE 02Z HRRR.

IN BETWEEN THE CONVECTION OVER LAKE ERIE AND THE MASON DIXON
LINE...THERE IS A POSSIBILITY THAT MANY LOCATIONS IN BETWEEN
INTERSTATES 70 AND 80 WILL REMAIN DRY. NEVERTHELESS...WITH THIS
UPDATE...HAVE STILL KEPT SCATTERED POPS IN THE FORECAST...BUT HAVE
BACKED OFF THE PREVIOUS FORECAST OF LIKELY POPS.

MORNING SHOWERS WILL EXIT EASTWARD ON TUESDAY WITH GENERAL
CLEARING ANTICIPATED FROM NORTHWEST TO SOUTHEAST.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
DRY HIGH PRESSURE WL GRIP THE AREA THROUGH THURSDAY ACCOMPANIED BY
TEMPS FROM 5J TO 10 DEGREES UNDER THE SEASONAL AVERAGES.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
HIGH PRES SHOULD MAINTAIN CTRL WITH DRY CONDS INTO SUN. MOISTURE
ADVANCING NWD AHD OF AN APRCHG UPR TROF WL BRING LOW CHCS FOR
SHWRS/TSTMS LT SUN AND MON. AFT A COOL START TEMPS ARE EXPD TO RTN
TO SEASONAL AVGS BY THE WKEND.

&&

.AVIATION /05Z TUESDAY THROUGH SATURDAY/...
CONDITIONS OVERNIGHT SHOULD DETERIORATE WITH SHOWERS AND LOW CLOUDS
MOVING THROUGH. EXPECT MVFR. COULD SEE A BRF PD OF IFR AT PORTS N
AND W OF PIT. CLD FNT PASSES 10-14Z. MVFR CIGS SHOULD LINGER THROUGH
MOST OF THE MORNING AND INTO EARLY AFTERNOON. IT IS LIKELY THAT
EASTERN AND NORTHERN PORTS WILL HOLD ON TO MVFR CLOUDS THE LONGEST.
CONDITIONS WILL IMPROVE TO VFR CU/STRATOCU...FROM WEST TO EAST..
DURING THE AFTN. EXP A WSHFT FM SW TO NW AFT FROPA WITH SOME SPEEDS
12G20KT TUE AFTN.

.OUTLOOK.../TUESDAY NIGHT THROUGH SATURDAY/...
VFR CONDS EXPD THRU THE PD WITH BLDG HIGH PRES.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH UNTIL 11 AM EDT THIS MORNING FOR MDZ001.
OH...NONE.
PA...NONE.
WV...FLASH FLOOD WATCH UNTIL 11 AM EDT THIS MORNING FOR WVZ012-
     021>023-041.

&&
Hazardous weather outlook, Aug 13, 12:11 AM EST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
111 AM EDT TUE AUG 13 2013

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-131200-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-
111 AM EDT TUE AUG 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-WVZ012-021>023-041-131200-
GARRETT-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
111 AM EDT TUE AUG 13 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 13, 12:51 AM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
151 AM EDT TUE AUG 13 2013

MDZ001-WVZ021>023-130745-
GARRETT MD-MARION WV-MONONGALIA WV-PRESTON WV-
151 AM EDT TUE AUG 13 2013

...A LINE OF THUNDERSTORM WITH HEAVY RAIN WILL AFFECT
MARION...PRESTON...SOUTHERN GARRETT AND SOUTHERN MONONGALIA
COUNTIES...

AT 143 AM EDT...A LINE OF THUNDERSTORM WAS STRETCHING FROM WESTERN
MARION COUNTY EAST-NORTHEASTWARD THROUGH CENTRAL GARRETT COUNTY.

THE WAY THE THUNDERSTORMS ARE ALIGNED...IT IS LIKELY THAT LOCATIONS
WILL SEE MULTIPLE PERIODS OF HEAVY DOWNPOURS. THIS RAIN WILL CAUSE
PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS.

  LOCATIONS IMPACTED INCLUDE...
  WORTHINGTON...        WINFIELD...           VALLEY FALLS...
  RIVESVILLE...         MONONGAH...           METZ...
  MCCURDYVILLE...       MANNINGTON...         GRANT TOWN...
  GRANGEVILLE...        FESTUS...             FARMINGTON...

LAT...LON 3947 7907 3941 7913 3935 7925 3930 7929
      3928 7935 3929 7989 3943 7990 3944 7993
      3938 8009 3940 8010 3939 8020 3943 8027
      3945 8043 3963 8041 3959 7902

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flood. Local standard time, as filed.

Flood, Marion

When
August 13, 2:22 AM EST to 5:00 AM EST
Where
Marion County, Kingmont to 1.29 mi N of Worthington
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.450, -80.180

The local 911 center reported that heavy rain was causing flooding of local roadways in southeastern Marion county.

Heavy Rain, Marion

When
August 13, 3:30 AM EST
Where
Marion County, 0.69 mi N of Gaston Jct
Reported by
Trained Spotter
Coordinates
39.480, -80.150

Heavy Rain, Marion

When
August 13, 5:12 AM EST
Where
Marion County, 0.69 mi N of Gaston Jct
Reported by
Trained Spotter
Coordinates
39.480, -80.150

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2013Every state in 2013This day in weather historyWarnings in West Virginia, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475816, 475812, 475813.